Alert archive / California / Red Flag Warnings in 2020

Red Flag Warning 14, NWS Reno, NV

July 20, 20207 counties in California; 7 counties in Nevada

NWS Reno, NV issued this red flag warning at Jul 20, 2020, 1:53 PM PDT for 7 counties in California; 7 counties in Nevada. It took effect at Jul 21, 2020, 1:00 PM PDT. It was in force for 32 hr. 20 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2020, 1:53 PM PDT (20:53 UTC)
In effect from
Jul 21, 2020, 1:00 PM PDT
Expired
Jul 22, 2020, 9:00 PM PDT
In force
32 hr
Issued by
NWS Reno, NV

Counties El Dorado County, CA, Lassen County, CA, Modoc County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 34 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:21 PM PDTHAIL 0.7Gardnerville Ranch, NVTRAINED WEATHER SPOTTER REPORTED PEA TO DIME SIZED HAIL AND VERY HEAVY RAINFALL. 0.95 INCHES WAS REPORTED IN 23 MINUTES.
Jul 21, 4:34 PM PDTHAIL 0.25Gardnerville Ranchos, NVTRAINED WEATHER SPOTTER REPORTED 0.56 INCHES OF VERY HEAVY RAINFALL AND PEA-SIZED HAIL.
Jul 21, 4:58 PM PDTHAIL 0.75Susanville, CANWS EMPLOYEE REPORTED PENNY SIZED HAIL AND VERY GUSTY OUTFLOW WINDS.
Jul 22, 3:25 PM PDTNON-TSTM WND GST 594 Wsw Dayton, NVMESONET STATION NEMNV 4.6 S GOLD HILL (NV DOT).
Jul 22, 3:43 PM PDTHAIL 0.254 Ene Verdi, NVPEA SIZED HAIL REPORTED BY THE PUBLIC VIA FACEBOOK.
Jul 22, 4:14 PM PDTTSTM WND GST 594 Wsw Dayton, NVNV ENERGY MESONET SENSOR REPORTED 59 MPH THUNDERSTORM OUTFLOW WIND GUST.
Jul 22, 4:14 PM PDTHAIL 0.25Stateline, NVPUBLIC REPORTED SMALL HAIL VIA TWITTER.
Jul 22, 4:20 PM PDTNON-TSTM WND GST 543 Ssw Sparks, NVASOS STATION KRNO RENO.
Jul 22, 4:20 PM PDTNON-TSTM WND GST 582 S Cold Springs Valley, NVMESONET STATION CLDNV 1.9 S COLD SPRINGS VALLEY (NV DOT).
Jul 22, 4:20 PM PDTNON-TSTM WND GST 673 Ne Lahontan Reservoir, NVMESONET STATION NBNG 3.2 NE LAHONTAN RESERVOIR (DRI).
Jul 22, 4:23 PM PDTTSTM WND GST 544 Ssw Sparks, NV54 MPH THUNDERSTORM OUTFLOW WIND GUST MEASURED AT THE RENO-TAHOE INTERNATIONAL AIRPORT ASOS.
Jul 22, 4:24 PM PDTHAIL 0.253 Sw Glenshire-Devonshi, CAPUBLIC REPORTED PEA SIZED HAIL VIA TWITTER.
Jul 22, 4:57 PM PDTDUST STORM2 Nnw Fallon Station, NVPUBLIC REPORTED BLOWING DUST WITH REDUCED VISIBILITIES TO 1/2 MILE, BUT PREVAILING 2 MILES AND WIND GUSTS UP 50 MPH.
Jul 22, 5:04 PM PDTHAIL 12 Sw Glenshire-Devonshi, CAKRNV REPORTED 1 INCH SIZED HAIL WITH PICTURES.
Jul 22, 6:03 PM PDTTSTM WND GST 6911 Ne Trinity Junction, NVNDOT MESONET SENSOR REPORTED 69 MPH WIND GUST WITH SUSTAINED WINDS OF 50 MPH.
Jul 22, 6:06 PM PDTTSTM WND GST 549 Ssw Lovelock, NVLOVELOCK ASOS REPORTED 54 MPH OUTFLOW WIND GUST WITH 44 MPH SUSTAINED WINDS.
Jul 22, 6:15 PM PDTNON-TSTM WND GST 7510 Nne Trinity Junction, NVMESONET STATION TORNV 9.8 NE TRINITY JUNCTION (NV DOT).
Jul 22, 6:18 PM PDTTSTM WND GST 609 Ssw Lovelock, NVLOVELOCK DERBY ASOS REPORTED A THUNDERSTORM OUTFLOW WIND GUST OF 60 MPH WITH A SUSTAINED WIND OF 45 MPH.
Jul 22, 6:20 PM PDTNON-TSTM WND GST 679 Ssw Lovelock, NVASOS STATION KLOL LOVELOCK.
Jul 22, 6:21 PM PDTNON-TSTM WND GST 7210 Nne Trinity Junction, NVMESONET STATION TOUNV 10.1 NE TRINITY JUNCTION (NV DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2970 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WWUS85 KREV 202053
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
153 PM PDT Mon Jul 20 2020

CAZ270>272-278-NVZ420-421-423-429-458-212300-
/O.NEW.KREV.FW.W.0014.200721T2000Z-200722T0400Z/
/O.NEW.KREV.FW.A.0014.200722T1800Z-200723T0400Z/
Surprise Valley California-
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-Greater Lake Tahoe Area-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
153 PM PDT Mon Jul 20 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT TUESDAY FOR
THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR WESTERN NEVADA AND
NORTHEAST CALIFORNIA... 

...FIRE WEATHER WATCH IN EFFECT FROM LATE WEDNESDAY MORNING 
THROUGH WEDNESDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW 
WINDS FOR WESTERN NEVADA AND NORTHEAST CALIFORNIA...

The National Weather Service in Reno has issued a Red Flag
Warning for thunderstorms and strong outflow winds, which is in
effect from 1 PM to 9 PM PDT Tuesday. A Fire Weather Watch has
also been issued. This Fire Weather Watch for thunderstorms and
strong outflow winds is in effect from late Wednesday morning 
through Wednesday evening.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and 
  Eastern Nevada Counties, Fire Zone 272 Greater Lake Tahoe 
  Area, Fire Zone 278 Eastern Lassen County, Fire Zone 420 
  Northern Sierra Front including Carson City, Douglas, Storey, 
  Southern Washoe, Western Lyon, and Far Southern Lassen 
  Counties, Fire Zone 421 Southern Sierra Front including 
  Alpine, Northern Mono, Southern Lyon, and Western Mineral 
  Counties, Fire Zone 423 West Humboldt Basin in Pershing 
  County, Fire Zone 429 Lahontan Basin including Churchill and 
  Eastern Mineral Counties and Fire Zone 458 Northern Washoe 
  County.

* Thunderstorms...Isolated to scattered thunderstorms are expected
  Wednesday and Thursday. Storms will be a hybrid mix of wet and
  dry. However, with recent unusually low humidity, vegetation 
  could be extra receptive to new lightning caused fire starts.

* Outflow Winds...Gusty outflow winds up to 40-50 mph on Tuesday,
  with gusts up to 60 mph on Wednesday. 

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
5 follow-up statements
186 
WWUS85 KREV 202100 CCA
RFWREV

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Reno NV
200 PM PDT Mon Jul 20 2020

CAZ270>272-278-NVZ420-421-423-429-458-212300-
/O.COR.KREV.FW.W.0014.200721T2000Z-200722T0400Z/
/O.COR.KREV.FW.A.0014.200722T1800Z-200723T0400Z/
Surprise Valley California-
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-Greater Lake Tahoe Area-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
200 PM PDT Mon Jul 20 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT TUESDAY FOR
THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR WESTERN NEVADA AND
NORTHEAST CALIFORNIA... 

...FIRE WEATHER WATCH IN EFFECT FROM LATE WEDNESDAY MORNING 
THROUGH WEDNESDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW 
WINDS FOR WESTERN NEVADA AND NORTHEAST CALIFORNIA...

The National Weather Service in Reno has issued a Red Flag
Warning for thunderstorms and strong outflow winds, which is in
effect from 1 PM to 9 PM PDT Tuesday. A Fire Weather Watch has
also been issued. This Fire Weather Watch for thunderstorms and
strong outflow winds is in effect from late Wednesday morning 
through Wednesday evening.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and 
  Eastern Nevada Counties, Fire Zone 272 Greater Lake Tahoe 
  Area, Fire Zone 278 Eastern Lassen County, Fire Zone 420 
  Northern Sierra Front including Carson City, Douglas, Storey, 
  Southern Washoe, Western Lyon, and Far Southern Lassen 
  Counties, Fire Zone 421 Southern Sierra Front including 
  Alpine, Northern Mono, Southern Lyon, and Western Mineral 
  Counties, Fire Zone 423 West Humboldt Basin in Pershing 
  County, Fire Zone 429 Lahontan Basin including Churchill and 
  Eastern Mineral Counties and Fire Zone 458 Northern Washoe 
  County.

* Thunderstorms...Isolated to scattered thunderstorms are expected
  Tuesday and Wednesday. Storms will be a hybrid mix of wet and 
  dry. However, with recent unusually low humidity, vegetation 
  could be extra receptive to new lightning caused fire starts.

* Outflow Winds...Gusty outflow winds up to 40-50 mph on Tuesday,
  with gusts up to 60 mph on Wednesday. 

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
023 
WWUS85 KREV 212031
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
131 PM PDT Tue Jul 21 2020

CAZ270>272-278-NVZ420-421-423-429-458-230000-
/O.CAN.KREV.FW.A.0014.200722T1800Z-200723T0400Z/
/O.EXT.KREV.FW.W.0014.000000T0000Z-200723T0400Z/
Surprise Valley California-
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-Greater Lake Tahoe Area-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
131 PM PDT Tue Jul 21 2020

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM PDT WEDNESDAY FOR
THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR WESTERN NEVADA AND
NORTHEAST CALIFORNIA...

...FIRE WEATHER WATCH IS CANCELLED FOR THUNDERSTORMS AND STRONG
OUTFLOW WINDS FOR WESTERN NEVADA AND NORTHEAST CALIFORNIA...

The National Weather Service in Reno has cancelled the Fire
Weather Watch.

* CHANGES...Extended Red Flag Warning through Wednesday.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and 
  Eastern Nevada Counties, Fire Zone 272 Greater Lake Tahoe 
  Area, Fire Zone 278 Eastern Lassen County, Fire Zone 420 
  Northern Sierra Front including Carson City, Douglas, Storey, 
  Southern Washoe, Western Lyon, and Far Southern Lassen 
  Counties, Fire Zone 421 Southern Sierra Front including 
  Alpine, Northern Mono, Southern Lyon, and Western Mineral 
  Counties, Fire Zone 423 West Humboldt Basin in Pershing 
  County, Fire Zone 429 Lahontan Basin including Churchill and 
  Eastern Mineral Counties and Fire Zone 458 Northern Washoe 
  County.

* Thunderstorms...Isolated to scattered thunderstorms are expected
  today and Wednesday. Storms will be a hybrid mix of wet and 
  dry. However, with recent unusually low humidity, vegetation 
  could be extra receptive to new lightning caused fire starts.

* Outflow Winds...Gusty outflow winds up to 40-50 mph today, with
  gusts up to 60 mph on Wednesday.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
505 
WWUS85 KREV 212145 AAA
RFWREV

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Reno NV
245 PM PDT Tue Jul 21 2020

CAZ270>272-278-NVZ420-421-423-429-458-230400-
/O.CON.KREV.FW.W.0014.000000T0000Z-200723T0400Z/
Surprise Valley California-
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-Greater Lake Tahoe Area-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
245 PM PDT Tue Jul 21 2020

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM PDT WEDNESDAY FOR
THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR WESTERN NEVADA AND
NORTHEAST CALIFORNIA...

* CHANGES...Red Flag Warning has been extended through Wednesday
  evening, including potential for nocturnal thunderstorms.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and 
  Eastern Nevada Counties, Fire Zone 272 Greater Lake Tahoe 
  Area, Fire Zone 278 Eastern Lassen County, Fire Zone 420 
  Northern Sierra Front including Carson City, Douglas, Storey, 
  Southern Washoe, Western Lyon, and Far Southern Lassen 
  Counties, Fire Zone 421 Southern Sierra Front including 
  Alpine, Northern Mono, Southern Lyon, and Western Mineral 
  Counties, Fire Zone 423 West Humboldt Basin in Pershing 
  County, Fire Zone 429 Lahontan Basin including Churchill and 
  Eastern Mineral Counties and Fire Zone 458 Northern Washoe 
  County.

* Thunderstorms...Isolated to scattered thunderstorms are expected
  through Wednesday. Storms will be a hybrid mix of wet and dry.
  However, with recent unusually low humidity, vegetation could be
  extra receptive to new lightning caused fire starts.
  Thunderstorms are possible overnight tonight and early Wednesday
  morning as well..

* Outflow Winds...Gusty outflow winds up to 40-50 mph today, with
  gusts up to 60 mph on Wednesday.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
372 
WWUS85 KREV 221932
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1232 PM PDT Wed Jul 22 2020

CAZ270>272-278-NVZ420-421-423-429-458-230400-
/O.CON.KREV.FW.W.0014.000000T0000Z-200723T0400Z/
Surprise Valley California-
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-Greater Lake Tahoe Area-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
1232 PM PDT Wed Jul 22 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR WESTERN NEVADA AND
NORTHEAST CALIFORNIA...

* CHANGES...None.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and 
  Eastern Nevada Counties, Fire Zone 272 Greater Lake Tahoe 
  Area, Fire Zone 278 Eastern Lassen County, Fire Zone 420 
  Northern Sierra Front including Carson City, Douglas, Storey, 
  Southern Washoe, Western Lyon, and Far Southern Lassen 
  Counties, Fire Zone 421 Southern Sierra Front including 
  Alpine, Northern Mono, Southern Lyon, and Western Mineral 
  Counties, Fire Zone 423 West Humboldt Basin in Pershing 
  County, Fire Zone 429 Lahontan Basin including Churchill and 
  Eastern Mineral Counties and Fire Zone 458 Northern Washoe 
  County.

* Thunderstorms...Isolated to scattered thunderstorms are expected
  through this evening. Storms will be a hybrid mix of wet and
  dry. However, with recent unusually low humidity, vegetation
  could be extra receptive to new lightning caused fire starts. 

* Outflow Winds...Gusty outflow winds up to 60 mph.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
373 
WWUS85 KREV 230355
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
855 PM PDT Wed Jul 22 2020

CAZ270>272-278-NVZ420-421-423-429-458-230500-
/O.EXP.KREV.FW.W.0014.000000T0000Z-200723T0400Z/
Surprise Valley California-
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-Greater Lake Tahoe Area-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
855 PM PDT Wed Jul 22 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
THUNDERSTORMS AND STRONG OUTFLOW WINDS...

The threat for thunderstorms and strong outflow winds has ended 
for now. However there is a chance for nocturnal thunderstorms to
redevelop overnight tonight which could result in additional fire
starts.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 20, 3:28 AM PDT, 10 hours 25 minutes earlier.

Area forecast discussion, Jul 20, 3:28 AM PDT, 10 hours 25 minutes before
Area Forecast Discussion
National Weather Service Reno NV
328 AM PDT Mon Jul 20 2020

.SYNOPSIS...

Mainly isolated afternoon and evening showers and thunderstorms
today are expected to increase in coverage and possibly intensity
Tuesday and Wednesday as low pressure nears the West Coast.
Coverage of showers and thunderstorms should decrease late week.
Winds will remain light this week except for afternoon zephyr
breezes and any outflow winds from thunderstorms.

&&

.DISCUSSION...

Smoke from the Hog wildfire near Hog Flat Reservoir west of
Susanville will reduce air quality near and to the east/southeast
in Lassen County and northern Plumas County. Haze from this fire
will also drift about the region and limit visibility around Reno-
Tahoe and portions of western NV.

The persistent thunderstorm pattern continues for the next few
days as low pressure slowly works towards the region from off the
California coast. Many simulations now bring the main portion of
the trough to near the Sierra by Thursday morning although
residual troughing may remain near the West Coast through the
week. The main point to keep in mind is that as long as this
trough stays off the CA coast or at least to the west of the
Sierra Crest, the threat for daily thunderstorm chances will
continue, at least from the Sierra into far western NV. Any strong
storms that develop can produce outflow winds over 40 mph, heavy
rain, and hail. If heavy rain lingers over steep terrain or a
recently burned slope, some flash flooding and/or debris flows can
occur.

Once the low nears the CA coast some cooling aloft along with
upper forcing will help produce more organized storms with a
longer lifespan as opposed to the more popcorn type storms of
late. The chance for more organized thunderstorms looks to peak
Wednesday as flow aloft maximizes; however, increasing divergence
aloft on Tuesday could support a few stronger cells as well.
Coverage will also expand northward into Plumas and Lassen
counties and eastward into Pershing and Churchill counties.

The threat for nocturnal thunderstorms increases Tuesday night and
Wednesday night as the upper low slowly moves across northern and
central California towards the Sierra. As with most overnight
thunderstorm events, the main concern is an increase in the threat
for dry lightning strikes and new fire starts. Thunderstorm
coverage is expected to reduce for late week as forcing wanes with
the weakening of the upper trough; however, as mentioned, storms
cannot be ruled out near the Sierra through the week as we never
really get a good scouring of moisture and instability.

Another impact from the incoming trough will be some cooling for
mid to late week with highs coming down to right around average
Wednesday through at least Saturday. -Snyder/Brong

&&

.AVIATION...

Some smoke and haze from the Hog wildfire west of Susanville will
bring poor surface visibility in closer proximity to the fire
(affecting KSVE at times) and reduced slantwise visibility across
much of northeast CA-northwest NV. Aircraft departing northbound
from KRNO are more likely to encounter these reduced visibilities.

Thunderstorms will remain possible in the afternoon and evening
for the next few days. Heavy rain, hail, and outflow winds over 40
kts will be possible. Coverage will generally be along and south
of RNO-TRK southward to Mono County/far western Mineral County
today. Thunderstorm coverage is likely to increase Tuesday and
Wednesday and spread farther north and east across northwest and
west central NV, with stronger storms also possible as low pressure
moves to the vicinity of central California. A few storms could
persist Tuesday night and Wednesday night. Late day zephyr breezes
are expected to be weak each day through midweek, likely disrupted
(or locally enhanced) by storm outflows. MJD

Chances for thunderstorms within 10 miles of area terminals:
Values are for Today - Tuesday - Wednesday

KTRK = 20% - 25% - 30%
KTVL = 25% - 30% - 40%
KMMH = 35% - 35% - 35%
KRNO = 20% - 30% - 30%
KCXP = 20% - 30% - 35%
KMEV = 20% - 30% - 40%

&&

.REV Watches/Warnings/Advisories...
NV...CA...Dense Smoke Advisory until 11 AM PDT this morning CAZ071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 20, 8:08 AM PDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service RENO NV
808 AM PDT Mon Jul 20 2020

CAZ072-NVZ002-003-211800-
Greater Lake Tahoe Area-Greater Reno-Carson City-Minden Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee,
Markleeville, Stateline, Glenbrook, Incline Village, Sparks,
Verdi, Gardnerville, and Virginia City
808 AM PDT Mon Jul 20 2020

...Hog Fire Smoke Impacting Reno-Tahoe...

Smoke and haze from the Hog wildfire near Susanville will
continue to impact visibility for western Nevada and portions of
the Tahoe Basin. Air quality may be poor to moderate for some
areas. For air quality information follow Washoe County Air
Quality Management District or go to www.airnow.gov.

Plan for smoke and haze to impact far northeastern California and
far western Nevada until fire activity decreases significantly.

http://weather.gov/reno
Special weather statement, Jul 20, 1:37 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service RENO NV
137 PM PDT Mon Jul 20 2020

CAZ072-073-NVZ001>003-210100-
Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee,
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes,
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline,
Glenbrook, Incline Village, Sparks, Verdi, Gardnerville,
and Virginia City
137 PM PDT Mon Jul 20 2020

...Thunderstorms developing over the Sierra...

Showers and thunderstorms have begun to develop over the Sierra.
Expect thunderstorms to impact the region though 9 pm this
evening. The stronger storms will be capable of producing heavy
rain, hail, and winds in excess of 40 mph. Outflow winds pose a
danger to boaters and may kick up areas of blowing dust across
western Nevada. In the Sierra, hikers should be prepared for a
rapid drop in temperature if a thunderstorm nears your location.

Locations impacted include...
Reno, Carson City, South Lake Tahoe, Mammoth Lakes, Tahoe City,
Kings Beach, Crowley Lake, Sonora Pass, Gardnerville, Virginia City,
June Lake, Lee Vining, Twin Lakes, Incline Village, Toms Place,
Alpine Meadows, Squaw Valley and Bodie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible. If on or near a lake, get out of the water and
move indoors or inside a vehicle. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters.

&&

http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:53 PM PDTFire Weather WatchREVEl Dorado, Lassen, Modoc, Nevada, Placer, Plumas and 1 more24 hr
Jul 20, 3:40 PM PDTSevere Thunderstorm WarningREVNevada, Placer35 min
Jul 20, 4:43 PM PDTSevere Thunderstorm WarningREVPlacer32 min
Jul 19, 7:22 PM PDTSpecial Weather StatementREV38 min

Nearby

Red Flag Warnings in California, 2020Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.